About Careers Internship MedBlogs Contact us
Medindia LOGIN REGISTER

Drugs Causing Sexual Problems

Last Updated on Jun 23, 2018
Font : A-A+

About

Sexual problems occur in males as well as in females. Drugs affecting the nervous and our endocrine or hormonal system may cause sexual dysfunction.

Advertisement

Drugs are among the most common yet unsuspected causes of sexual problems. They are responsible for nearly 25% cases of sexual dysfunction. Hence it is important to eliminate them as a cause of the problem before the patient is subjected to further tests and investigations.

The nervous as well as our endocrine or hormonal systems of a person have profound influence on sexual function.

Nervous system – The nervous system comprises of the brain, spinal cord and emerging nerves. Sexual arousal first takes place in our brain. Signals are then carried though various nerves to the genital organs. Sexual arousal may also occur due to physical stimulation of the genitals. In this case, the signals travel from the genitals to the spinal cord and then back to the genitals.

Drugs Causing Sexual Problems

Signals are transmitted between nerves though the release of substances called neurotransmitters. Any alteration in these neurotransmitters could lead to sexual dysfunction. Drugs that affect brain, nerves or neurotransmitters can cause sexual problems. Some drugs acting on the brain inhibit sex by causing drowsiness.

Hormonal or Endocrine system – The body's sex hormones such as androgens, estrogen and testosterone have a strong influence on sexual function. Drugs that interfere with the effects of sex hormones cause sexual dysfunction.

Erection in males occurs due to accumulation of blood in the penis. Drugs that reduce blood pressure could reduce the pressure in the penis leading to loss of erection.

Sexual problems occur in both males and females. In males, they manifest as decreased sexual drive or libido, impotence (inability to attain or maintain an erection), impairment of ejaculation and / or loss of orgasm. Some patients complain of a prolonged painful erection called priapism. Females may complain of decreased libido and/or lack of orgasm. They may also complain of pain or spasms of vaginal wall during intercourse and/or lack of adequate lubrication. The problem is less studied in females than in males.

Though some drugs causing sexual dysfunction are mentioned here, a number of other drugs could also be responsible. Hence any patient complaining of sexual problems should not forget to list out the drugs he/she takes including over – the – counter drugs. Some of the drugs may cause problems if stopped suddenly; hence the patient is advised to consult his/ her health care professional before deciding to stop a drug.

Reference:

  1. MacLean F, Lee A. Drug-induced sexual dysfunction and infertility. The Pharmaceutical Journal 1999; 262 (7047): 780-784

Latest Publications and Research on Drugs Causing Sexual Problems

Citations   close

Please use one of the following formats to cite this article in your essay, paper or report:

  • APA

    Dr. Simi Paknikar. (2018, June 23). Drugs Causing Sexual Problems. Medindia. Retrieved on May 19, 2022 from https://www.medindia.net/patients/patientinfo/drugs-causing-sexual-problems.htm.

  • MLA

    Dr. Simi Paknikar. "Drugs Causing Sexual Problems". Medindia. May 19, 2022. <https://www.medindia.net/patients/patientinfo/drugs-causing-sexual-problems.htm>.

  • Chicago

    Dr. Simi Paknikar. "Drugs Causing Sexual Problems". Medindia. https://www.medindia.net/patients/patientinfo/drugs-causing-sexual-problems.htm. (accessed May 19, 2022).

  • Harvard

    Dr. Simi Paknikar. 2021. Drugs Causing Sexual Problems. Medindia, viewed May 19, 2022, https://www.medindia.net/patients/patientinfo/drugs-causing-sexual-problems.htm.


Do you wish to consult a Pharmacologist for your problem? Ask your question

View All

Post a Comment

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.

Comments

BradSteve

Touch each other. Too often, particularly in long-term relationships, we stop touching each other unless we want sex. Don’t let that happen! Make a point of touching your partner throughout the day. That could be kissing, hugs, stroking his cheek, even running your fingers through his hair. Then find opportunities for more intensive touching, such as giving each other massages. You will find that your entire body has erotic potential, and it is fun to explore each other’s bodies and find which areas provide pleasurable sensations and which do not. Then communicate this with each other.

gary39

i am taking - sertraline 200mg quetiapine 100mg simvastatin 25mg diazepam 4mg omeprazole 20mg ramipril 10mg felodipine 2.5mg I am suffering erectile dysfunction and was wondering if the drugs im taking is causing this. Thank you for your help,my email address is gaz1412rob@hotmail.com

Health Topics A - Z
A B C D E F G H I J K L M N O P Q R S T U V W X Y Z



    What's New on Medindia
    Black Water: Benefits and Uses
    World Hypertension Day 2022 - Measure Blood Pressure Accurately, Control It, Live Longer!
    Drinking This Popular Beverage May Drop Dementia Risk
    View all

    Medindia Newsletters Subscribe to our Free Newsletters!
    Terms & Conditions and Privacy Policy.

    Most Popular on Medindia

    Pregnancy Confirmation Calculator How to Reduce School Bag Weight - Simple Tips Daily Calorie Requirements Hearing Loss Calculator Nutam (400mg) (Piracetam) A-Z Drug Brands in India Sanatogen Diaphragmatic Hernia Vent Forte (Theophylline) Indian Medical Journals

    Disclaimer - All information and content on this site are for information and educational purposes only. The information should not be used for either diagnosis or treatment or both for any health related problem or disease. Always seek the advice of a qualified physician for medical diagnosis and treatment. Full Disclaimer

    © All Rights Reserved 1997 - 2022

    This site uses cookies to deliver our services. By using our site, you acknowledge that you have read and understand our Cookie Policy, Privacy Policy, and our Terms of Use
    open close
    ASK A DOCTOR ONLINE